Public release date: 1-Nov-2009
– They can include: increased rates of hip fractures, possibly related to altered calcium absorption; possible but yet unproven altered vitamin B12 and iron absorption, related to alteration of the gastric pH; increased odds of acquiring nosocomial Clostridium difficile-associated diarrhea; and increased odds of contracting community-acquired pneumonia.
Alexandria, VA – Despite being highly effective and beneficial for many patients, unexpected consequences are emerging in patients who are prescribed proton pump inhibitors (PPIs) for reflux diseases. Physicians are warned to monitor these effects and prescribe these medications carefully, according to a new commentary published in the November 2009 issue of Otolaryngology – Head and Neck Surgery.
According to the authors, gastroesophageal reflux(GERD) and laryngopharyngeal reflux (LPR) are diseases that have undergone a remarkable growth in public health relevance over the last 20 years. While it has been known historically that more than 50 percent of adults in Western countries have occasional symptoms of reflux, there has been a more than four-fold increase in how many patients seek medical care for their symptoms.
PPIs are a class of important and generally safe medicines that prevent the release of stomach acid, which is one cause of the burning sensation many reflux patients experience. PPIs are among the most widely prescribed classes of medications for GERD and LPR diseases. But according to the authors, there is a growing body of literature demonstrating that acid is not the only causal agent of tissue damage in reflux disease, and that PPIs are not effective at treating all cases of GERD and LPR.
In addition to the evidence that acid isn’t the only contributing agent in reflux disease, the authors’ search of recent research on PPIs pointed out that there are many unexpected consequences and side effects from this class of drugs. They can include: increased rates of hip fractures, possibly related to altered calcium absorption; possible but yet unproven altered vitamin B12 and iron absorption, related to alteration of the gastric pH; increased odds of acquiring nosocomial Clostridium difficile-associated diarrhea; and increased odds of contracting community-acquired pneumonia.
The authors say while it may be premature to make global recommendations about PPI prescribing patterns, they applaud the idea of raising clinical awareness of this medication class and its potential unexpected consequences. In addition, appropriate evaluation and monitoring of patients taking PPIs will be important in determining the need and duration of the use of the medications. The authors further advise physicians treating reflux disease patients to weigh the risks of treatment versus the risks of not treating the disease, and to consider a goal of a more holistic approach that includes diet and lifestyle modification. These additional steps could prove beneficial in lowering healthcare costs associated with reflux diseases, and encourage patients to continue practicing behaviors that would improve their overall health.